Threshold Functions for Asymmetric Ramsey Properties Involving Cliques

  • Martin Marciniszyn
  • Jozef Skokan
  • Reto Spöhel
  • Angelika Steger
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4110)


Consider the following problem: For given graphs G and F 1,..., F k , find a coloring of the edges of G with k colors such that G does not contain F i in color i. For example, if every F i is the path P 3 on 3 vertices, then we are looking for a proper k-edge-coloring of G, i.e., a coloring of the edges of G with no pair of edges of the same color incident to the same vertex.

Rödl and Ruciński studied this problem for the random graph G \(_{n,{\it p}}\) in the symmetric case when k is fixed and F 1=...=F k =F. They proved that such a coloring exists asymptotically almost surely (a.a.s.) provided that pbn  − β for some constants b=b(F,k) and β= β(F). Their proof was, however, non-constructive. This result is essentially best possible because for pBn  − β, where B=B(F, k) is a large constant, such an edge-coloring does not exist. For this reason we refer to n  − β as a threshold function.

In this paper we address the case when F 1,..., F k are cliques of different sizes and propose an algorithm that a.a.s. finds a valid k-edge-coloring of G n,p with pbn  − β for some constants b=b(F 1,..., F k , k) and β = β(F 1,..., F k ). Kohayakawa and Kreuter conjectured that \(n^{-\beta(F_1,\dots, F_k)}\) is a threshold function in this case. This algorithm can be also adjusted to produce a valid k-coloring in the symmetric case.


Random Graph Isomorphism Class Symmetric Case Threshold Function Isomorphic Graph 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ramsey, F.P.: On a problem of formal logic. Proceedings of the London Mathematical Society 30, 264–286 (1930)CrossRefGoogle Scholar
  2. 2.
    Folkman, J.: Graphs with monochromatic complete subgraphs in every edge coloring. SIAM J. Appl. Math. 18, 19–24 (1970)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Nešetřil, J., Rödl, V.: The Ramsey property for graphs with forbidden complete subgraphs. J. Combinatorial Theory Ser. B 20, 243–249 (1976)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Rödl, V., Ruciński, A.: Threshold functions for Ramsey properties. J. Amer. Math. Soc. 8, 917–942 (1995)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Rödl, V., Ruciński, A.: Lower bounds on probability thresholds for Ramsey properties. In: Combinatorics, Paul Erdős is eighty. Bolyai Soc. Math. Stud. János Bolyai Math. Soc., Budapest, vol. 1, pp. 317–346 (1993)Google Scholar
  6. 6.
    Łuczak, T., Ruciński, A., Voigt, B.: Ramsey properties of random graphs. J. Combin. Theory Ser. B 56, 55–68 (1992)CrossRefMathSciNetGoogle Scholar
  7. 7.
    Chung, F., Graham, R.: Erdős on graphs. A K Peters Ltd., Wellesley (1998); His legacy of unsolved problems Google Scholar
  8. 8.
    Kim, J.H.: The Ramsey number R(3,t) has order of magnitude \(t\sp 2/\log t\). Random Structures Algorithms 7, 173–207 (1995)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Kohayakawa, Y., Kreuter, B.: Threshold functions for asymmetric Ramsey properties involving cycles. Random Structures Algorithms 11, 245–276 (1997)MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Kohayakawa, Y.: Szemerédi’s regularity lemma for sparse graphs. In: Foundations of computational mathematics (Rio de Janeiro, 1997), pp. 216–230. Springer, Berlin (1997)Google Scholar
  11. 11.
    Kohayakawa, Y., Łuczak, T., Rödl, V.: On \(K\sp 4\)-free subgraphs of random graphs. Combinatorica 17, 173–213 (1997)MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Janson, S., Łuczak, T., Rucinski, A.: Random graphs. Wiley-Interscience Series in Discrete Mathematics and Optimization. Wiley-Interscience, New York (2000)MATHGoogle Scholar
  13. 13.
    Gerke, S., Marciniszyn, M., Steger, A.: A probabilistic counting lemma for complete graphs. In: Felsner, S. (ed.) 2005 European Conference on Combinatorics, Graph Theory and Applications (EuroComb 2005). Volume AE of DMTCS Proceedings. Discrete Mathematics and Theoretical Computer Science, pp. 309–316 (2005)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  • Martin Marciniszyn
    • 1
  • Jozef Skokan
    • 2
  • Reto Spöhel
    • 1
  • Angelika Steger
    • 1
  1. 1.Institute of Theoretical Computer ScienceETH ZurichZurichSwitzerland
  2. 2.Instituto de Matemática e EstatísticaUniversidade de São PauloSão PauloBrazil

Personalised recommendations